This is a question that we recently encountered online. Since it’s a common question, we felt it appropriate to answer it here as well.
I’ve been taking Topamax for migraine prevention. Started at 25 mg per day and tapered up by adding 25 mg per week until I got to 100 mg twice a day. I started having symptoms of kidney stones. The results aren’t back yet, but my doctor told me to cut the Topamax dosage to 50 mg twice a day, then to nothing. Is this safe? April.
The prescribing information for topiramate (Topamax) says:
“In patients with or without a history of seizures or epilepsy, antiepileptic drugs, including TOPAMAX®, should be gradually withdrawn to minimize the potential for seizures or increased seizure frequency [see Clinical Studies (14)]. In situations where rapid withdrawal of TOPAMAX® is medically required, appropriate monitoring is recommended.”
This is a wise precaution, and under “normal” circumstances, we would expect to taper down the dosage by 25 mg per week until the patient gets down to the last 25 mg, then stop. When starting topiramate, we’d expect to taper up by 25 mg per day as well.
That said, there are sometimes sound medical reasons for discontinuing topiramate more quickly. In patients with no history of seizures, quickly discontinuing topiramate under your doctor’s supervision is usually safe. Of course, we can’t say that it’s safe specifically for you, or any individual. That answer would need to come from each person’s own physician.
Thank you for your question,
Dave Watson and Teri Robert!
About Ask the Clinician:
If you have a question, please click ___HERE___. Accepted questions will be answered by publishing the answers in our column. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via ___THIS FORM___. Please do not submit questions via email, private message, or blog comments. Thank you.
Please note: We cannot diagnose, suggest specific treatment, or handle emergencies via the Internet. Please do not ask us to diagnose; see your physician for diagnosis. For an overview of how we can help and questions we can and can’t answer, please see Seeking Migraine and Headache Diagnoses and Medical Advice.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Do you have questions about Migraine? Reader questions are answered by UCNS certified Migraine and headache specialist Dr. David Watson, and award-winning patient educator and advocate Teri Robert. Questions may be submitted via our submission form. Accepted questions will be answered by publishing the answers in our Ask the Clinician column. For an overview of how we can help and questions we can and can’t answer, please see Seeking Migraine and Headache Diagnoses and Medical Advice.